Q. I have suffered for years from an enlarged prostate that caused frequent urination several times a night. I tried many prostate drugs with little to no improvement.
For the last two years, I have taken Cialis daily and now I can empty my bladder with ease. I frequently sleep through the night or get up only once. And my wife and I both enjoy the side effects of Cialis.

A. Doctors can prescribe Cialis (tadalafil) for both erectile dysfunction and symptoms of prostate enlargement. We’re glad to learn it is working so well for you.
French physicians have just published a study in which their patients had similar effects from tadalafil: http://www.ncbi.nlm.nih.gov/pubmed/23346990
It was a three-month study conducted on 500 men with urinary symptoms suggesting an enlarged prostate. The men were assigned to take tadalafil, placebo or tamsulosin (Flomax), another drug that is commonly prescribed for such symptoms. The men taking tadalafil had better sexual function and satisfaction compared to those on either tamsulosin or placebo (Journal of Sexual Medicine, online Jan. 24, 2013).

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Don H.
    Reply

    My primary physician recommended I take “Tamsulosin” ( Generic name is “Flomax” ) for my frequent trips to the bathroom during the night.
    I take no prescription drugs and was scared to start out on this one because of the ever present “side effects”. In this case, “dizziness”and “fainting spells”. Has anyone used this drug, and if so, what side-effects did you experience?

  2. OLB
    Reply

    My question is this. I used Cialis about 4 years ago for ED. After using it twice, I lost all of my hearing in one ear. Are the side effects worth the loss of hearing. What other medications are available besides Flomax which does very little good.
    I would love to sleep through the night. Any help that can be given would certainly be appreciated.
    PEOPLE’S PHARMACY RESPONSE:
    We are dismayed that your doctor did not warn you about this potential side effect. This comes straight from the official prescribing information:
    5.5 Sudden Hearing Loss
    Physicians should advise patients to stop taking PDE5 inhibitors, including CIALIS, and seek prompt medical attention in the event of sudden decrease or loss of hearing. These events, which may be accompanied by tinnitus and dizziness, have been reported in temporal association to the intake of PDE5 inhibitors, including CIALIS. It is not possible to determine whether these events are related directly to the use of PDE5 inhibitors or to other factors [see Adverse Reactions (6.1, 6.2)].
    There is also this:
    5.4 Eye
    Physicians should advise patients to stop use of all PDE5 inhibitors, including CIALIS, and seek medical attention in the event of a sudden loss of vision in one or both eyes. Such an event may be a sign of non-arteritic anterior ischemic optic neuropathy (NAION), a cause of decreased vision, including permanent loss of vision that has been reported rarely postmarketing in temporal association with the use of all PDE5 inhibitors. It is not possible to determine whether these events are related directly to the use of PDE5 inhibitors or other factors. Physicians should also discuss with patients the increased risk of NAION in individuals who have already experienced NAION in one eye, including whether such individuals could be adversely affected by use of vasodilators such as PDE5 inhibitors [see Adverse Reactions (6.2)].
    Patients with known hereditary degenerative retinal disorders, including retinitis pigmentosa, were not included in the clinical trials, and use in these patients is not recommended.

  3. JLH
    Reply

    We purchased a Sunpenten foot massager for my mother who had congestive heart failure to help with her circulation. After she passed away, we brought it home and began to use it. My husband noticed that on the days that he used it he did not have to get up during the night to urinate. He uses it every evening for 10-15 minutes wtihout fail, because when he stopped using it, the problem returned. Cialis and drugs like it increase blood flow. The foot massager does as well. There are many brands of these on the market and they can be purchased for $50-100. Cheaper in the long run to drugs and less invasive.

  4. WillyWoo
    Reply

    For many people the potential side-effects of daily use of tadalafil (aka Cialis), would be far more dangerous, and uncomfortable, than using it for the purpose described in this article.
    A simple search on “long term side effects of tadalafil” should give you what you need to know.
    WW

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.